Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 33, NWS Jackson, KY

July 3, 2015Clay County, Knox County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 3, 2015, 11:23 AM EDT for Clay County, Knox County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2015, 11:23 AM EDT (15:23 UTC)
Expired
Jul 3, 2015, 2:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KY, Knox County, KY

The radar

The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WGUS53 KJKL 031523
FFWJKL
KYC051-121-031815-
/O.NEW.KJKL.FF.W.0033.150703T1523Z-150703T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1123 AM EDT FRI JUL 3 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CLAY COUNTY IN SOUTHEASTERN KENTUCKY...
  KNOX COUNTY IN SOUTHEASTERN KENTUCKY...

* UNTIL 215 PM EDT
    
* AT 1120 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDESTORMS 
  CONTAINING VERY HEAVY RAINFALL MOVING REPEATEDLY ACROSS THE SAME 
  LOCATIONS. BETWEEN 1 AND 2 INCHES OF RAIN HAS ALREADY FALLEN 
  ACROSS PORTIONS OF THE AREA SINCE 10 AM. OVER ANOTHER INCH OF RAIN 
  IS EXPECTED ACROSS THE AREA THROUGH 12:30 PM. EXCESSIVE RUNOFF 
  WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...PARTICULARLY IN 
  LOW LYING AREAS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BARBOURVILLE...GREEN ROAD...CLATE...GIRDLER...SPRULE...SWANPOND...
  KING...EMMANUEL...HAVEN...BRUSH CREEK...ARTEMUS...CANNON...EROSE...
  SCALF...OLD FLAT LICK...HINKLE...BIMBLE...GARDNER...KNOXFORK AND
  LIPPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3676 8397 3701 8393 3702 8392 3706 8356
      3694 8351 3694 8352 3695 8359 3694 8357
      3691 8358 3674 8396

$$

GEOGERIAN
2 follow-up statements
544 
WGUS73 KJKL 031613
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1213 PM EDT FRI JUL 3 2015

KYC051-121-031815-
/O.CON.KJKL.FF.W.0033.000000T0000Z-150703T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY KY-KNOX KY-
1213 PM EDT FRI JUL 3 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR
SOUTHEASTERN CLAY AND KNOX COUNTIES...

AT 1210 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN MOVING OUT OF 
THE AREA. OVER TWO INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF THE 
WARNED AREA SINCE 10:30 AM. EXCESSIVE RUNOFF FROM THIS AMOUNT OF 
RAIN WILL CONTINUE TO CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...PARTICULARLY IN LOW LYING AREAS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
BARBOURVILLE...GREEN ROAD...CLATE...GIRDLER...SPRULE...SWANPOND... 
KING...EMMANUEL...HAVEN...BRUSH CREEK...ARTEMUS...CANNON...EROSE... 
SCALF...OLD FLAT LICK...HINKLE...BIMBLE...GARDNER...KNOXFORK AND 
LIPPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3676 8397 3701 8393 3702 8392 3706 8356
      3694 8351 3694 8352 3695 8359 3694 8357
      3691 8358 3674 8396

$$

GEOGERIAN
290 
WGUS73 KJKL 031818
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
218 PM EDT FRI JUL 3 2015

KYC051-121-031828-
/O.EXP.KJKL.FF.W.0033.000000T0000Z-150703T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY KY-KNOX KY-
218 PM EDT FRI JUL 3 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CLAY AND KNOX COUNTIES
HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT.

LAT...LON 3676 8397 3701 8393 3702 8392 3706 8356
      3694 8351 3694 8352 3695 8359 3694 8357
      3691 8358 3674 8396

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 8:09 AM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 3, 8:09 AM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
809 AM EDT FRI JUL 3 2015

.UPDATE...
ISSUED AT 809 AM EDT FRI JUL 3 2015

UPDATED TO BLEND MORNING OBS INTO THE FORECAST GRIDS.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 422 AM EDT FRI JUL 3 2015

SCATTERED SHOWERS AND THUNDERSTORMS HAVE PERSISTED OVERNIGHT. THEY
HAVE BEEN SLOW MOVING...BACKBUILDING...AND EFFICIENT RAIN
PRODUCERS...WITH A THREAT OF LOCALIZED FLOODING. A FLASH FLOOD
WATCH REMAINS IN EFFECT. THE BIGGER PICTURE SHOWS THE PRECIP BEING
SUPPORTED BY A SHORTWAVE TROUGH MOVING THROUGH THE OHIO
VALLEY...OVERTOP OF A LOW PRESSURE WAVE ON A SURFACE FRONTAL
BOUNDARY. THE SHORTWAVE AND SURFACE LOW WILL MOVE SLOWLY EAST AND
A TRAILING COLD FRONT WILL MAKE ITS WAY SOUTHEAST INTO THE
APPALACHIANS TODAY INTO SATURDAY. WITH DAYTIME
DESTABILIZATION...RENEWED DEVELOPMENT OF THUNDERSTORMS SHOULD
OCCUR THIS AFTERNOON AND LAST INTO TONIGHT...WITH A CONTINUING
RISK OF EXCESSIVE RAINFALL. DRIER AIR SLOWLY MAKING ITS WAY IN
FROM NW TO SE BEHIND THE SYSTEM WILL BRING AN OVERALL DIMINISHING
TREND TO PRECIP TONIGHT AND SATURDAY.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 422 AM EDT FRI JUL 3 2015

EASTERN KENTUCKY WILL CONTINUE TO SEE UNSETTLED WEATHER THROUGH THE
WEEKEND WITH RAIN AND THUNDERSTORMS LIKELY IN THE AFTERNOON AND
EVENING HOURS. THIS IS MAINLY DUE TO AN AREA OF LOW PRESSURE THAT
WILL SLOWLY PUSH EWD OUT OF EASTERN KENTUCKY LATE ON SUNDAY.
TEMPERATURES WILL REMAIN BELOW NORMAL FOR THE WEEKEND DUE TO THE
CLOUD COVER AND PRECIPITATION THAT WILL LINGER. BY MONDAY...THE
UPPER LEVEL TROUGH THAT HAS BEEN DOMINATING THE WEATHER ACROSS THE
EASTERN CONUS WILL FINALLY FLATTEN OUT... DECREASING THE CHANCES FOR
PRECIPITATION...THOUGH NOT COMPLETELY RULING THEM OUT. MONDAY MIGHT
BE ONE OF THE DRIEST DAYS...BEFORE THE NEXT SHORTWAVE MAKES ITS WAY
TO THE REGION. THIS SHORTWAVE WILL DIVE ACROSS THE GREAT LAKES/OH
VALLEY REGION BY TUESDAY INTO WEDNESDAY...WITH ANOTHER FRONT
DROPPING INTO CENTRAL/EASTERN KENTUCKY. THE FRONT APPEARS TO STALL
OUT OVER KENTUCKY FOR THE REMAINDER OF THE WEEK...LEADING TO
RAIN/THUNDERSTORM CHANCES EACH DAY. TEMPERATURES WILL GENERALLY
REMAIN IN THE LOWER 80S...WHICH IS SLIGHTLY BELOW NORMAL. BUT WITH
THE HUMIDITY RETURNING...IT CERTAINLY WILL FEEL WARMER THAN IT
REALLY IS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 809 AM EDT FRI JUL 3 2015

CONDITIONS WERE LARGELY MVFR AT THE START OF THE PERIOD...WITH
LOCALIZED IFR AND VFR. THERE WERE SCATTERED SHOWERS AND
THUNDERSTORMS. MOST LOCATIONS SHOULD SETTLE INTO MVFR CONDITIONS
FOR THIS AFTERNOON AND EVENING...WITH AN INCREASE IN PRECIPITATION
EXPECTED DURING THE DAY AND INTO THE EVENING. A DETERIORATION TO
IFR IS FORECAST FOR LATE TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...HAL
SHORT TERM...HAL
LONG TERM...JVM
AVIATION...HAL
Hazardous weather outlook, Jul 3, 9:52 AM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
952 AM EDT FRI JUL 3 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041700-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
952 AM EDT FRI JUL 3 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THEM WILL
PRODUCE HEAVY RAINFALL. WHERE THUNDERSTORMS ARE MOST
PERSISTENT...LOCALIZED FLASH FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGHOUT THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF FLOODING OR
EXCESSIVE RAINFALL TO THE NATIONAL WEATHER SERVICE.

KAS

In the hours before

Local storm report, Jul 3, 8:22 AM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
822 AM EDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 WNW CLAY CITY         37.87N 83.95W
07/03/2015  M4.50 INCH       POWELL             KY   CO-OP OBSERVER

0800 AM     HEAVY RAIN       CRESSY                  37.82N 84.04W
07/03/2015  M2.22 INCH       ESTILL             KY   CO-OP OBSERVER

&&

JCARICO
Local storm report, Jul 3, 9:01 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
901 AM EDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 W STANTON             37.85N 83.89W
07/03/2015  M3.90 INCH       POWELL             KY   CO-OP OBSERVER

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:18 PM EDTAreal Flood AdvisoryJKLFloyd, Pike3 hr
Jul 2, 10:55 PM EDTAreal Flood AdvisoryJKLLaurel, Pulaski3 hr
Jul 3, 3:39 AM EDTAreal Flood AdvisoryJKLPowell2 hr
Jul 3, 4:07 AM EDTFlash Flood WarningJKLPowell3 hr
Jul 3, 7:02 AM EDTAreal Flood WarningJKLPowell6 hr
Jul 3, 7:08 AM EDTRiver Flood AdvisoryJKLEstill, Powell4 days
Jul 3, 8:17 AM EDTAreal Flood AdvisoryJKLPulaski, Rockcastle6 hr
Jul 3, 9:24 AM EDTAreal Flood AdvisoryJKLClay, Laurel, Pulaski3 hr
Jul 3, 10:21 AM EDTFlash Flood WarningJKLClay, Laurel4 hr
Jul 3, 10:29 AM EDTAreal Flood AdvisoryJKLBell, Clay, Knox, Laurel, McCreary, Whitley4 hr
Jul 3, 10:51 AM EDTAreal Flood AdvisoryJKLClay, Leslie, Perry4 hr
Jul 3, 11:05 AM EDTFlash Flood WarningJKLClay, Leslie, Perry4 hr
Jul 3, 1:24 PM EDTAreal Flood AdvisoryJKLEstill, Montgomery, Powell3 hr
Jul 3, 1:42 PM EDTFlash Flood WarningJKLEstill, Montgomery, Powell3 hr
Jul 3, 2:14 PM EDTAreal Flood WarningJKLClay, Laurel6 hr
Jul 3, 4:42 PM EDTAreal Flood WarningJKLEstill, Montgomery, Powell3 hr
Jul 3, 5:44 PM EDTAreal Flood AdvisoryJKLFleming, Rowan3 hr
Jul 3, 5:59 PM EDTAreal Flood AdvisoryJKLClay, Estill, Jackson, Laurel, Lee, Owsley and 4 more4 hr
Jul 3, 6:41 PM EDTFlash Flood WarningJKLClay, Jackson, Laurel, Owsley, Pulaski, Rockcastle4 hr
Jul 3, 7:12 PM EDTFlash Flood WarningJKLClay, Laurel, Pulaski, Rockcastle4 hr
Jul 3, 7:45 PM EDTAreal Flood AdvisoryJKLBell, Clay, Knox, Laurel, McCreary, Pulaski and 2 more3 hr

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.